Author(s): Kopko PM, Marshall CS, MacKenzie MR, Holland PV, Popovsky MA, Kopko PM, Marshall CS, MacKenzie MR, Holland PV, Popovsky MA
Abstract Share this page
Abstract CONTEXT: Transfusion-related acute lung injury (TRALI) is a syndrome that includes dyspnea, hypotension, bilateral pulmonary edema, and fever. TRALI is the third leading cause of transfusion-related mortality, but it is probably underdiagnosed and underreported. OBJECTIVE: To determine if blood products from a frequent plasma donor, whose blood product was implicated in a fatal case of TRALI, caused symptoms of TRALI in other recipients of her plasma. DESIGN, SETTING, AND PARTICIPANTS: Retrospective chart review (conducted from November 2000 through April 2001) of 50 patients who received blood components within 2 years (October 1998 through October 2000) from a donor linked to a transfusion-related fatality. MAIN OUTCOME MEASURE: Occurrence of mild/moderate (dyspnea with fever, chills, hypotension, and/or hypoxemia) or severe (acute pulmonary edema or need for mechanical ventilation) reaction associated with transfusion. RESULTS: Superimposed illness prevented assessment of TRALI in 14 patients. Of the 36 patient charts that could be reviewed, 7 mild/moderate reactions were reported in 6 patients (16.7\%) and 8 severe reactions were reported in 8 patients (22.2\%). Of 5 patients who received multiple transfusions from the same donor, 2 experienced 2 reactions: one had 2 mild/moderate reactions and the other had both a mild/moderate and a severe reaction. While 5 of the 7 mild/moderate reactions were reported to the hospital transfusion service, only 2 of the 8 severe reactions were reported. Only 2 reactions (1 mild/moderate and 1 severe) were reported to the regional blood collection facility. CONCLUSIONS: TRALI was frequently underdiagnosed and underreported in recipients of blood products from a donor whose blood products may have caused TRALI in several transfusion recipients. Clinical education and awareness of this often-overlooked diagnosis are imperative for appropriate prevention and treatment.
This article was published in JAMA
and referenced in Journal of Blood Disorders & Transfusion